Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 192, NWS Greenville-Spartanburg, SC

August 28, 1997Cabarrus County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Aug 28, 1997, 4:12 PM EDT for Cabarrus County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 1997, 4:12 PM EDT (20:12 UTC)
Expired
Aug 28, 1997, 5:00 PM EDT
In force
48 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Cabarrus County, NC

The radar

The Greer radar (KGSP), 162 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 282013 RRA
SVRGSP
NCC025-282100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
412 PM EDT THU AUG 28 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL NORTH CAROLINA
 
   ...CABARRUS COUNTY
 
AT 410 PM...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OVER
CONCORD. THIS STORM WILL CONTINUE MOVING SOUTHEAST AT 20 MPH.
 
THIS IS A DANGEROUS STORM...TAKE COVER IMMEDIATELY IF YOU ARE IN
ITS PATH. LARGE SEVERE THUNDERSTORMS CAN CAUSE AS MUCH DAMAGE AS
SMALL TORNADOES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:37 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 28, 1:37 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
137 PM EDT THU AUG 28 1997

ALL: SLIGHT CHANCE EACH EVENING...ENDING EARLY N TIER NC FRI
     EVENING. MOSTLY CLOUDY THROUGH PERIOD. PERSISTANCE TEMPS
     TONIGHT...THEN LOWERING SLIGHTLY FRI-SAT.

UPPER LOW IN S QUEBEC TO PROGRESS WHILE VORT LOBES SWING AROUND IT
GREAT LAKES-MID ATLANTIC REGION. FIRST VORT LOBE PASSES THROUGH VA
OVERNIGHT HAVING MINIMAL IMPACT ON AREA. MODELS BRING FRONT TO NC/VA
LINE 12Z FRI...AND TO NC/SC LINE 12Z SAT. AT 48 HOURS QUEBEC LOW FAR
ENOUGH EAST THAT SHORTWAVES ROTATING AROUND IT PASS N OF POTOMAC. A
WEAK IMPULSE TO CROSS TN VALLEY INTO GA FRI NIGHT AND MOIST UNSTABLE
AIR AHEAD OF FRONT SUPPORTS SLIGHT CHANCE POPS. FRONT STALLS OVER SC
SAT...BUT NO UPPER DYNAMICS AND DRYING OVER NC NOT SUPPORTIVE OF
POPS. WITH NO MOISTURE INFLOW MINIMUM TEMPERTURES SHOULD BE NEAR
PERSISTANCE TONIGHT. INCREASED CLOUDS FRI TO HOLD MAXIMUMS DOWN.
SLIGHT COOLING BEHIND FRONT IN NC FRI NIGHT AND SAT WHILE MOISTURE
AND CLOUDS DICTATE SC/GA TEMPS.

AVL   60/85/59/82   2020
CLT   68/90/67/87   2020
GSP   67/89/67/88   2020

JAT

In the hours before

Local storm report, Aug 28, 3:03 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
305 PM EDT THU AUG 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

300 PM     4 NW BESSEMER CITY        NC   .75 INCH HAIL
08/28/97   GASTON                         AMATEUR RADIO REPORT. ALSO
                                          SEVERAL SMALL TREE LIMBS
                                          DOWN

JZ
Local storm report, Aug 28, 3:05 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
305 PM EDT THU AUG 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

300 PM     4 NW BESSEMER CITY        NC   .75 INCH HAIL
08/28/97   GASTON                         AMATEUR RADIO REPORT. ALSO
                                          SEVERAL SMALL TREE LIMBS
                                          DOWN

JZ
Local storm report, Aug 28, 3:44 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
346 PM EDT THU AUG 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

339 PM     CLT INTL AIRPORT          NC   58 MPH TSTM GUST
08/28/97   MECKLENBURG                    MEASURED BY OBSERVER AT
                                          CLT

333 PM     CLT INTL AIRPORT          NC   64 MPH TSTM GUST
08/28/97P   MECKLENBURG                    MEASURED BY UNCOMMISIONED
                                          ASOS AT CLT

JZ
Local storm report, Aug 28, 3:46 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
346 PM EDT THU AUG 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

339 PM     CLT INTL AIRPORT          NC   58 MPH TSTM GUST
08/28/97   MECKLENBURG                    MEASURED BY OBSERVER AT
                                          CLT

333 PM     CLT INTL AIRPORT          NC   64 MPH TSTM GUST
08/28/97   MECKLENBURG                    MEASURED BY UNCOMMISIONED
                                          ASOS AT CLT

JZ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:49 PM EDTSevere Thunderstorm WarningGSPCleveland, Gaston41 min
Aug 28, 3:35 PM EDTSevere Thunderstorm WarningGSPMecklenburg55 min
Aug 28, 4:35 PM EDTSevere Thunderstorm WarningGSPUnion40 min
Aug 28, 5:52 PM EDTSevere Thunderstorm WarningGSPYancey53 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.